● Seizures, anti-epileptic drugs and depression
– Seizures and depression
People who are still having seizures are more likely to be depressed than people with controlled epilepsy. Some studies also suggest that depression can make epilepsy worse. So, it’s really important to get the best treatment available for your epilepsy, as well as your depression.
– Anti-epileptic drugs (AEDs) and depression
Depression can sometimes be a side-effect of AEDs. This is particularly the case for older drugs such as phenobarbital, phenytoin and primidone. These side-effects are dose-related. This means that the higher the dose you are taking, the more likely you are to become depressed. If you take more than one kind of AED, this can also increase your chance of becoming depressed.
● Talking about depression, treatments and support
-Talking about depression
If you are affected by depression, don’t suffer in silence. Speak with your family doctor, epilepsy nurse or epilepsy specialist. Tell them as much as you can about when you started feeling depressed, and how it is affecting you.
– Treatment for depression
The treatment you are offered for your depression will depend on how seriously it is affecting you. You might be offered antidepressants or talking treatments, such as counselling or cognitive behavioural therapy. Some people will need a combination of treatments. If you are very unwell, and drugs don’t help, or you are considered to be at risk of suicide, you could be admitted to hospital.
– Antidepressant drugs for depression
When your doctor is making a decision about your treatment, they will have to carefully consider the benefits and risks. This is because some antidepressant drugs can make seizures more likely. This is particularly the case if they are given in high doses.
– Anti-epileptic drugs (AEDs) for depression
Some AEDs such as sodium valproate, carbamazepine, lamotrigine and oxcarbazepine can help to stabilise people’s moods. This can lessen the risk of depression coming back in the future.
-Alternate treatments for depression
It’s really important to speak with your doctor or epilepsy nurse, before you try any complementary or alternative treatments. This is because these treatments may interfere with your anti-epileptic drugs. An example of this is St John’s Wort.